Heat or allergic reaction to antimalarials?


Q: I have been in south east Asia for two months, taking 100mg of doxycycline daily for antimalarials. After around two weeks I noticed lots of small white head spots on my shoulders. They do not burst or pop like a pimple. They can be sore and sometimes itchy. They are very unsightly. They have spread to my jaw line also and I have had some on my chest and the tops of my arms. I don't know if it is a reaction to the doxy or the heat, humidity and dust or even suncream. I had a similar reaction 4 years ago whilst visiting the same countries, it cleared up once I was home but I never knew what caused it. I showed a pharmacist in Cambodia he had poor English and all he could suggest was antihistamine.

Symptoms:  Spots, rash

A:   Such eruptions are unlikely due to allergy. They are commonly seen due to heat and can be easily managed by local application of lacto-calamine lotion. In some cases, due to persistent itching, folliculitis (infection/inflammation of the hair follicles) may cause pain. Your dermatologist may prescribe you a course of antibiotics to resolve such infection.

Related Q&A

Q: Over a month ago, I was diagnosed with PCOS. My doctor put me on the pill (Yasmin). In the first month, I developed a...

Q: I am looking for a contraceptive pill that will assist with my acne problem but which has a relatively low amount of ...

Q: Make age 63 recently on minocycline for scalp acne . Commenced walking twice a day as the impact of this medicine cau...

Q: I have been taking isotroin 20 for 1 year so I get clear skin but then I stopped it and started taking isotroin 10 ...

Q: I have these red bumps developing over the last few days on my chest ands little on my Neck but don't know if it is...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon